Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Blacksburg, VA

April 21, 20094 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 21, 2009, 2:45 PM EDT for 4 counties in Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2009, 2:45 PM EDT (18:45 UTC)
Expired
Apr 21, 2009, 3:25 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Martinsville, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 3:10 PM EDTHAIL 0.755 Nw Callands, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 211845
SVRRNK
VAC067-089-143-690-211945-
/O.NEW.KRNK.SV.W.0013.090421T1845Z-090421T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE APR 21 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  WESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 345 PM EDT.

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FIGSBORO...OR NEAR MARTINSVILLE CITY...AND MOVING NORTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  FIGSBORO...
  MOUNTAIN VALLEY...
  SAGO...
  CLIMAX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3667 7985 3674 7990 3679 7992 3680 7993
      3705 7974 3687 7931 3685 7933 3664 7968
TIME...MOT...LOC 1846Z 236DEG 23KT 3674 7984

$$

WERT
4 follow-up statements
000 
WWUS51 KRNK 211857
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT TUE APR 21 2009

VAC690-211907-
/O.CAN.KRNK.SV.W.0013.000000T0000Z-090421T1945Z/
CITY OF MARTINSVILLE VA-
257 PM EDT TUE APR 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE... IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3669 7969 3670 7978 3680 7985 3703 7970
      3687 7931 3685 7933
TIME...MOT...LOC 1857Z 236DEG 25KT 3678 7976

$$

VAC067-089-143-211945-
/O.CON.KRNK.SV.W.0013.000000T0000Z-090421T1945Z/
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
257 PM EDT TUE APR 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WESTERN PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN
FRANKLIN COUNTIES...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LEATHERWOOD...OR 7 MILES SOUTHEAST OF SYDNORSVILLE...
MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3669 7969 3670 7978 3680 7985 3703 7970
      3687 7931 3685 7933
TIME...MOT...LOC 1857Z 236DEG 25KT 3678 7976

$$

WERT
000 
WWUS51 KRNK 211907
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT TUE APR 21 2009

VAC089-211917-
/O.CAN.KRNK.SV.W.0013.000000T0000Z-090421T1945Z/
HENRY VA-
307 PM EDT TUE APR 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENRY COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3680 7965 3684 7965 3682 7969 3684 7973
      3699 7960 3688 7934 3687 7935 3676 7958
TIME...MOT...LOC 1907Z 235DEG 27KT 3683 7967

$$

VAC067-143-211945-
/O.CON.KRNK.SV.W.0013.000000T0000Z-090421T1945Z/
FRANKLIN VA-PITTSYLVANIA VA-
307 PM EDT TUE APR 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WESTERN PITTSYLVANIA AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 306 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR SAGO...OR NEAR CALLANDS...MOVING
NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3680 7965 3684 7965 3682 7969 3684 7973
      3699 7960 3688 7934 3687 7935 3676 7958
TIME...MOT...LOC 1907Z 235DEG 27KT 3683 7967

$$

WERT
000 
WWUS51 KRNK 211918
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT TUE APR 21 2009

VAC067-211928-
/O.CAN.KRNK.SV.W.0013.000000T0000Z-090421T1945Z/
FRANKLIN VA-
318 PM EDT TUE APR 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3685 7959 3688 7963 3698 7958 3692 7943
TIME...MOT...LOC 1918Z 230DEG 23KT 3692 7956

$$

VAC143-211945-
/O.CON.KRNK.SV.W.0013.000000T0000Z-090421T1945Z/
PITTSYLVANIA VA-
318 PM EDT TUE APR 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WESTERN PITTSYLVANIA COUNTY...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR AJAX...OR 6 MILES SOUTHEAST OF PENHOOK...MOVING
NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3685 7959 3688 7963 3698 7958 3692 7943
TIME...MOT...LOC 1918Z 230DEG 23KT 3692 7956

$$

WERT
000 
WWUS51 KRNK 211925
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT TUE APR 21 2009

VAC143-211934-
/O.CAN.KRNK.SV.W.0013.000000T0000Z-090421T1945Z/
PITTSYLVANIA VA-
325 PM EDT TUE APR 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PITTSYLVANIA COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3685 7959 3688 7963 3698 7958 3692 7943
TIME...MOT...LOC 1924Z 230DEG 23KT 3695 7952

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:50 PM EDT, 55 minutes earlier.

Area forecast discussion, Apr 21, 1:50 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT TUE APR 21 2009

.SYNOPSIS...
DEEP LOW PRESSURE ACROSS THE GREAT LAKES WILL LIFT SLOWLY
NORTHWARD TODAY AND WEDNESDAY...BRINGING COOLER WEATHER TO THE
AREA. MEANWHILE AN UPPER LEVEL DISTURBANCE WILL BRING NUMEROUS
SHOWERS...AND POSSIBLY A FEW THUNDERSTORMS...TO THE AREA TODAY.
ANOTHER DISTURBANCE WILL BRING SHOWERS TO THE MOUNTAINS LATE
TONIGHT INTO WEDNESDAY. HIGH PRESSURE SHOULD FINALLY BUILD IN ON
THURSDAY RESULTING IN DRIER AND MUCH WARMER WEATHER FOR THE END OF
THE WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
ALTHOUGH ATMS NOT AS MOIST AS YESTERDAY...COLD VALUES ALOFT ALONG
WITH HEATING SHOULD ALLOW SHOWERS AND TSTORMS TO FIRE ALONG THE
BLUE RIDGE AND MOVE EAST THROUGH THE DAY. STILL SOME STORMS
POSSIBLE ALONG SE WEST VA EARLIER TODAY. DIFFERENTIAL HEATING
BOUNDARY WILL BE ENHANCED WITH OVC SKIES AND SHOWERS JUST WEST OF
MOST FAVORED AREA FOR TSTORM DEVELOPMENT THIS PM. LYH/DAN
CORRIDOR WARMING QUICKLY THIS MORNING AND INCREASED HIGH TEMPS
THERE. HAIL AND DMG WIND GUSTS PRIMARY THREAT WITH TODAYS
CONVECTION. CHC FOR TSTORMS MAY BE LIMITED WEST OF THE BLUE RIDGE
WITH THIS MORNINGS SHOWERS AND DRY PUNCH AT H5 ARRIVING AFTER 18Z.

PREV DISC...
COLD FRONT IS NOW WELL EAST OF THE AREA...BUT WEAK FLOW BEHIND THE
FRONT HAS KEPT THE DRIER AIR ALONG AND WEST OF THE MTNS. DEWPOINTS
REMAIN IN THE 40S ALONG AND EAST OF THE BLUE RIDGE. MEANWHILE...A
SECONDARY STRONG SHORT WAVE DIGGING INTO THE TROUGH SHOWS UP WELL
ON WATER VAPOR MOVG INTO WRN KY. MODELS BRING THIS FEATURE ACROSS
THE CENTRAL/SRN APPLNS AT PEAK HTG TODAY BETWEEN 18 AND 00Z.
SHOULD BE PLENTY OF SUN INTO EARLY AFTERNOON EAST OF THE MTNS TO
BRING SFC TEMPS UP TO 65 TO 70. THIS WILL PRODUCE STEEP LAPSE
RATES FROM THE SFC TO AROUND 700 MBS OF 9 DEG/KM OR HIGHER. WITH
THE UPPER LEVEL FORCING ASSOCIATED WITH THE SHORT WAVE...I EXPECT
GOOD COVERAGE OF SHOWERS ACROSS THE CWA...AND AT LEAST ISOLD TSTMS
ALONG AND EAST OF THE BLUE RIDGE WHERE THE BETTER SFC HTG WILL
OCCUR. THINK THE NAM MODEL HAS A BETTER HANDLE ON THIS. I WANTED
TO BE CLOSER TO MET GUIDANCE POPS...SO HAVE RAISED POPS TO HAVE
LIKELY FOR SOME PERIOD TODAY FRO ALL AREAS EXCEPT THE NW PIED AND
FOOTHILLS OF NC AND SOUTHSIDE VA...WHERE I HAVE RAISED POPS TO A
HIGH CHC. WITH THE FREEZING LEVEL AROUND 6000 FT...THERE IS A GOOD
CHANCE FOR SMALL HAIL WITH ANY TSTMS...AND IN ADDITION GUSTY WINDS
WITH AN INVERTED V TYPE SOUNDING. HAVE KEPT THE WORDING FOR THIS
THAT WE ALREADY HAD IN THE FCST. DEPENDING ON HOW UNSTABLE WE
GET...STORMS WILL HAVE TO BE WATCHED FOR THE POSSIBILITY OF LARGE
HAIL AND MAYBE DAMAGING WINDS. WILL ADD SOMETHING TO THE HAZARDOUS
WEATHER OUTLOOK TO MENTION THIS THREAT.

TIMING OF SHORT WAVE IS QUICK ENOUGH THAT THE MAJORITY OF
SHOWERS/POSS TSTMS WILL BE PUSHING EAST OF THE CWA BY AROUND 00Z.
I HAVE KEPT A LOW CHC POP IN THE EAST THRU 00Z FOR THE POSSIBILITY
OF SLOWER MVMNT...AND HAVE CHC POPS IN THE WESTERN SLOPES AREAS OF
THE MTNS FOR SHOWERS THRU THE EVENING. MODELS...PARTICULARLY THE
NAM...SWINGS ANOTHER STRONG SHORT WAVE THRU THE AREA 06-15Z WED.
HAVE RAISED POPS FOR WESTERN SLOPES AREAS LATE TONIGHT. TEMPS WILL
BE COLD ENOUGH THAT HIGHER ELEVATIONS WILL LIKELY SEE SOME
SNOW...BUT THE GROUND WILL BE WARM ENOUGH THAT I EXPECT LITTLE OR
NO SNOW ACCUMULATION.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/...
ON WEDNESDAY...THE LAST IN A SERIES OF SHORTWAVE TROUGHS IS EXPECTED
TO MOVE THROUGH THE AREA. FOCUS FOR ADDITIONAL PRECIPITATION WILL
REMAIN THE PREFERRED UPSLOPE AREAS OF SOUTHEAST WEST VIRGINIA AND
NEIGHBORING PORTIONS OF SOUTHWEST VIRGINIA...SOUTH INTO THE NORTHERN
MOUNTAINS NORTH CAROLINA. VERY EARLY IN THE MORNING
WEDNESDAY...TEMPERATURES LOOK TO STILL BE COLD ENOUGH IN HIGHER
PARTS THE AREA FOR SOME SNOW SHOWERS...BUT PROBABLY NOT PAST ABOUT 8
OR 9 AM. AN INCREASING WESTERLY WIND WILL HELP MIX DOWN DRIER AIR
ALOFT INTO PORTIONS OF THE AREA EAST OF THE BLUE RIDGE. HAVE FAVORED
DEW POINT VALUES LOWER THAN GUIDANCE BECAUSE OF THIS. HAVE ALSO
TRENDED HIGH TEMPERATURES IN THE EAST A BIT HIGHER AS WELL.

WEDNESDAY NIGHT...AS DRIER AIR CONTINUES TO STREAM INTO THE
AREA...LOOK FOR A TREND OF DECREASING COVERAGE OF PRECIPITATION AND
CLOUD COVER IN THE MOUNTAINS. WITH COLD AIR ADVECTION
CONTINUING...WE EXPECT LOW TEMPERATURES 3 TO 5 DEGREES COLDER THAN
THOSE EXPECTED TONIGHT.

ON THURSDAY...DRY SURFACE HIGH PRESSURE BUILDS OVER THE AREA WHILE
THE FLOW AT 850 MB REMAINS W-NW. EXPECTING ANOTHER DAY...PERHAPS
EVEN MORE SO THAN WEDNESDAY...WHERE MODELS ARE TOO HIGH ON SURFACE
DEW POINTS EAST OF THE CREST OF THE BLUE RIDGE. HAVE LOWERED DEW
POINTS ACCORDINGLY. EXPECTING HIGH TEMPERATURES 5 TO 10 DEGREES
MILDER THAN THOSE EXPECTED WEDNESDAY...60S IN THE MOUNTAINS...UPPER
60S TO NEAR 70 EAST OF THE BLUE RIDGE.

THURSDAY NIGHT...HIGH PRESSURE REMAINS IN CONTROL OF OUR WEATHER
PATTERN. EXPECT MOSTLY CLEAR SKIES AND LOW TEMPERATURES TRENDING
MILDER...UPPER 30S TO AROUND 40 IN THE MOUNTAINS...LOWER 40S EAST.

FRIDAY...THE CENTER OF HIGH PRESSURE SHIFTS TO OUR EAST AND THE
UPPER RIDGE BUILDS OVER THE AREA. 850 MB TEMPS ALSO ARE EXPECTED TO
INCREASE SIGNIFICANTLY...13 TO 15C AT 00Z SATURDAY. WILL HAVE LOW TO
MID 70S IN THE MOUNTAINS TO UPPER 70S EAST. THE GFS IS SUGGESTING
SOME CONVECTIVE PRECIPITATION TO DEVELOP NEAR THE CREST OF THE BLUE
RIDGE THANKS TO AFTERNOON HEATING. AT THIS POINT...WILL NOT BITE ON
THIS POTENTIAL AND ONLY INCREASE POPS TO JUST SHY OF THE SLIGHT
CHANCE CATEGORY IN THIS AREA.

FRIDAY NIGHT...WE CONTINUE TO TREND MILDER WITH UPPER 40S TO AROUND
50 IN THE MOUNTAINS...TO LOWER 50S EAST. WE MAY START TO SEE A BIT
MORE HIGH LEVEL CLOUDS STREAMING INTO WESTERN PARTS OF THE AREA BY
SATURDAY MORNING.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
PATTERN WILL BE AMPLIFIED THIS PERIOD...AS THE UPPER RIDGE STAYS CENTERED
ACROSS THE SOUTHEAST. THE 00Z ECMWF WAS MAINLY FOLLOWED. OUTSIDE
OF SOME ISOLATED MTN CONVECTION SAT AFTERNOON AS WEAK SHORTWAVE
PUSHES NORTH OF THE RIDGE...THE FORECAST WILL REMAIN DRY AND WARM.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHWS AND A FEW THUNDERSTORMS WILL AFFECT ALL TERMINALS
FOR THE REST OF TODAY. LINE OF SHWS NOW JUST SW OF KMTV MAY EVOLVE
INTO A LINE OF STORMS WITH SMALL HAIL AND GUSTY WINDS NEAR KDAN
LATER TODAY. GUSTY WINDS/SMALL HAIL ALSO MAY OCCUR ATTM JUST WEST OF
KLWB...ALTHOUGH THIS CLUSTER IS MOVING OFF TO THE NE. CONVECTIVE SHWS
WILL DIE OFF THIS EVENING...AND THEN ANOTHER DISTURBANCE WILL
ENTER THE REGION LATER TONIGHT. SHWS...POSSIBLY MIXING WITH WET SNOW
LWB/BLF NEAR DAWN....COULD PRODUCE IFR CIGS. SHWS WILL REMAIN
POSSIBLE LWB/BLF THROUGH THE END OF THE TAF PERIOD. ALSO...WINDS
MAY GUST TO 30 KTS LWB/BLF/ROA...ESPECIALLY IF ANY CLEARING OCCURS
WED MORNING...AS DECENT WINDS ALOFT WILL BE EASILY MIXED DOWN WITH
IMPRESSIVE LLVL LAPSE RATES. NOT OUT OF THE QUESTION THAT ISOLATED
STORMS DEVELOP AGAIN FROM LYH/DAN...WITH SOMEWHAT LESS RH BUT COLD
AIR ALOFT REMAINING.

ONCE THE SHORT WAVE PASSES BY WEDNESDAY NOON...THE SHOWERS WILL
TAPER OFF BUT UPSLOPE FLOW WILL KEEP LOW CEILINGS ACROSS THE MTNS.
SKIES SHOULD CLEAR EAST OF THE MOUNTAINS WED NIGHT...WHILE SE WV
WILL CONTINUE TO SEE LOW CEILINGS. HIGH PRESSURE BUILDS IN FROM
THE SOUTHWEST THURSDAY RESULTING IN A RETURN TO MAINLY VFR FOR
WEEKS END.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JJ/KM
SHORT TERM...DS
LONG TERM...WP
AVIATION...JJ/KM
Hazardous weather outlook, Apr 21, 11:33 AM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 AM EDT TUE APR 21 2009

NCZ002>006-019-020-VAZ013-014-016-017-022>024-032>035-043>047-058-
059-221545-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-
MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
1133 AM EDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
ANY THUNDERSTORM THAT DEVELOPS WILL LIKELY HAVE SMALL HAIL AND
GUSTY WINDS. A FEW STORMS MAY DEVELOP WITH LARGE HAIL AND
DAMAGING WIND GUSTS...ESPECIALLY ALONG THE PIEDMONT OF VIRGINIA
AND NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-018-VAZ007-009>012-015-018>020-WVZ042>045-221545-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1133 AM EDT TUE APR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS DEVELOPING THIS MORNING AND AFTERNOON...MAY
PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 21, 1:24 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT TUE APR 21 2009

WVZ045-211830-
GREENBRIER WV-
124 PM EDT TUE APR 21 2009

...A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WILL AFFECT
GREENBRIER COUNTY...

AT 123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
SANDSTONE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR RAINELLE AROUND 135 PM...BINGHAM AROUND 140
PM...RUPERT...AND MEADOW BLUFF AROUND 145 PM...QUINWOOD AROUND 150
PM...ANJEAN AROUND 155 PM AND DUO AROUND 200 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3823 8035 3821 8037 3810 8035 3804 8026
      3804 8015 3802 8014 3785 8076 3786 8078
      3786 8076 3794 8081 3798 8077 3801 8079
      3803 8082 3808 8076 3807 8071 3827 8044

EXPERIMENTAL

SK
Special weather statement, Apr 21, 2:09 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT TUE APR 21 2009

NCZ020-211900-
YADKIN NC-
209 PM EDT TUE APR 21 2009

...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...

AT 208 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF YADKINVILLE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BROOKS CROSSROADS AROUND 215 PM...LONE
HICKORY AROUND 220 PM...COURTNEY AROUND 225 PM...YADKINVILLE AROUND
230 PM...SHACKTOWN...NEBO...NEBO...AND BOONVILLE AROUND 235 PM AND
ENON AROUND 245 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3604 8065 3605 8088 3609 8088 3626 8069
      3625 8066 3627 8063 3623 8047 3619 8043
      3614 8044 3603 8063

EXPERIMENTAL

SK
Special weather statement, Apr 21, 2:19 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE APR 21 2009

NCZ004-005-VAZ032-043-211915-
HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
219 PM EDT TUE APR 21 2009

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CITY OF MARTINSVILLE...
HENRY...PATRICK...ROCKINGHAM AND STOKES COUNTIES...

AT 219 PM EDT...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
5 MILES SOUTHWEST OF SPENCER TO 5 MILES SOUTHWEST OF DANBURY...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
SHOWERS.

THESE SHOWERS WILL BE NEAR PENNS STORE...AND SANDY RIDGE AROUND 225
PM...SPENCER...PRESTONVILLE...AND MEADOWS AROUND 230 PM...HORSE
PASTURE...DILLARD...AND AYERSVILLE AROUND 240 PM...VILLA HEIGHTS AND
AND ELLISBORO AROUND 245 PM.

LAT...LON 3660 8011 3679 7977 3678 7976 3682 7968
      3633 7980 3633 8029 3633 8030

EXPERIMENTAL

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:19 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville56 min
Apr 21, 4:01 PM EDTSpecial Weather StatementRNKFranklin44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.